Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 351, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jul 3, 1998, 2:17 PM CDT for Davidson County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 1998, 2:17 PM CDT (19:17 UTC)
- Expired
- Jul 3, 1998, 3:05 PM CDT
- In force
- 48 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Davidson County, TN
The radar
The Nashville radar (KOHX), 21 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 2:40 PM CDT | Thunderstorm Wind 50 | Countywide, TN | A few trees, large limbs, and power lines were blown down across the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 031916 RRA SVRBNA TNC037-032005- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 217 PM CDT FRI JUL 3 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVIDSON COUNTY IN MIDDLE TENNESSEE * UNTIL 305 PM CDT * AT 215 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF DOWNTOWN NASHVILLE OR 3 MILES NORTHWEST OF COCKRILL BEND MOVING EAST AT 15 MPH. * SEVERE THUNDERSTORM WILL BE NEAR... BORDEAUX AT 220 PM CDT BELLE MEADE AT 220 PM CDT DOWNTOWN NASHVILLE AT 225 PM CDT GREEN HILLS MALL AT 230 PM CDT GOODLETTSVILLE AT 230 PM CDT EAST NASHVILLE AT 235 PM CDT RIVERGATE MALL AT 235 PM CDT ONE HUNDRED OAKS MALL AT 235 PM CDT WOODBINE AT 240 PM CDT OLD HICKORY LAKE AT 240 PM CDT OLD HICKORY AT 245 PM CDT HARDING MALL AT 245 PM CDT LAKEWOOD AT 250 PM CDT DONELSON AT 250 PM CDT NASHVILLE METRO AIRPORT AT 250 PM CDT DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! SW/WSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:35 AM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, Jul 3, 9:35 AM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 935 AM CDT FRI JUL 3 1998 MODIFYING 12Z BNA SNDG USING XPCTD SFC PARAMETERS AND CONDITIONS OBSERVED UPSTREAM AT LIT AND SGF YIELD A MDTLY UNSTBL AMS OVR MID-SOUTH. IN ADDITION...WK S/W NOTED IN UPR LVL FLOW WHICH WL SWING ACRS RGN THIS AFTN. THUS APPRS THAT SUFFICIENT MSTR AND DYNAMICS IN PLACE FOR SCT TSTMS LATR TDY...DSIPTG EARLY THIS EVENING. WITH CONVCTN ALREADY AFFECTG WRN KY...WOULD LIKE TO SEE POPS INCREASED TO GOOD CHC OR LIKELY ESP NW QUARTER OF MID TN. FOR AREAS NR PLATEAU...30-40% POP SHOULD SUFFICE. WITH CNVCTN XPCTD THIS AFTN...MAY NEED TO LWR HIGH TEMPS A CAT ESP NRN MID TN. QUICK REVIEW OF 00Z GRIDDS REVEALS THAT 4ANY CONVCTN THAT FIRES IN THE MID MS VLY WL MIGRATE SEWD INTO TN VLY LATE TNGT/PRE-DAWN HRS SAT. THIS MATTER WL NEED TO BE CLOSELY SCRUTINIZE FOR AFTN ZN FCST PACKAGE. 09
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:40 PM CDT | Severe Thunderstorm Warning | OHX | Maury | 45 min |
| Jul 3, 2:47 PM CDT | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 48 min |
| Jul 3, 3:10 PM CDT | Flash Flood Warning | OHX | Maury | 2 hr |
| Jul 3, 4:57 PM CDT | Flash Flood Warning | OHX | Wayne | 93 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.